Texas, 2008

Damaging Wind in Texas, July 3, 2008

July 3, 2008 · NWS LUB · 1 event in 1 county or zone

A thunderstorm produced winds that blew down a portion of a fence in Brownfield shortly after 19:30 CST. A nearby Texas Tech University West Texas Mesonet station recorded a peak gust of 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A thunderstorm produced winds that blew down a portion of a fence in Brownfield shortly after 19:30 CST. A nearby Texas Tech University West Texas Mesonet station recorded a peak gust of 50 mph. No other reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 6:29 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 3, 6:29 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT THU JUL 3 2008

.UPDATE...
THUNDERSTORMS MAY BE IN EARLY STAGE OF ORGANIZING CONVECTIVE COMPLEX
OVER WESTERN SOUTH PLAINS IN STRONG LOW LEVEL CONVERGENCE ON NORTH
SIDE OF THETA-E RIDGE. FRONT AND THETA-E RIDGE SHOULD MOVE INTO
EXTREME SOUTH OR SOUTHWESTERN SOUTH PLAINS LATE IN THE EVENING. HAVE
INCREASED MENTION OF THUNDERSTORMS TO LIKELY IN THE SOUTHWESTERN
SOUTH PLAINS ALONG WITH HIGHER CHANCE FOR THE REMAINING SOUTHERN
ZONES. ADDED HEAVY RAIN MENTION AS WELL. HAVE ALREADY ISSUED AN URBAN
AND SMALL STREAM FLOOD ADVISORY FOR THIS AREA UNTIL 945 PM. COMPLEX
MAY MOVE A BIT MORE QUICKLY TO THE SOUTH AFTER DARK ASSUMING MATURE
COOL POOL DEVELOPS ON BACK SIDE... SO SYSTEM SHOULD MOSTLY CLEAR
OUR AREA OR WEAKEN BY MIDNIGHT. WILL ALSO BE EYING OTHER CONVECTIVE
SYSTEMS STEERING TO THE SOUTH OR POSSIBLY A BIT SOUTHEAST OUT OF
THE NEW MEXICO HIGHLANDS NEAR OUR WESTERN ZONES LATER TONIGHT. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT THU JUL 3 2008/

SHORT TERM...
RAIN/STORM CHANCES LATER THIS AFTERNOON/EVENING PRESENT A FORECAST
CHALLENGE TODAY. CURRENT SATELLITE/RADAR IMAGERY DEPICTS A RELATIVE
LULL IN CONVECTIVE ACTIVITY ACROSS THE SOUTH PLAINS...YET A WELL
DEFINED OUTFLOW BOUNDARY/EFFECTIVE FRONTAL BOUNDARY HAS STALLED FROM
ROUGHLY MORTON...TO TAHOKA...TO SOUTH OF GUTHRIE. MEANWHILE A MCV
FROM OVERNIGHT CONVECTION REMAINS IDENTIFIABLE OVER THE EASTERN
PANHANDLE...WITH NEW/ISOLATED CI NEAR A SECONDARY BOUNDARY OVER THE
NORTHERN SOUTH PLAINS.

WEAK DIURNAL PRESSURE FALLS HAVE DEVELOPED RECENTLY OVER THE LLANO
ESTACADO AND HAVE CONTRIBUTED TO THE FRONT/S STALLED MOTION. VIS
IMAGERY SHOWS INCREASED VERTICAL CU DEVELOPMENT VICINITY THE FRONT.
MODELS...NAMELY THE WRF-NAM...TRIGGER CONVECTIVE SIGNALS FOCUSED
ALONG THIS FEATURE LATE THIS AFTERNOON/EVENING WITHIN A MODERATELY
UNSTABLE AIRMASS WITH SBCAPES 1000+J/KG. MID LEVEL WIND FIELDS ARE
CURRENTLY VERY WEAK AND DEEP LAYER WIND SHEAR IS NOT SUPPORTIVE OF
ORGANIZED SEVERE STORMS. THUS EXPECT ANY CONVECTION THAT INITIATES
WILL BE DOMINATED BY PULSE SINGLE/MULTICELL MODES. ANY SEVERE
WEATHER...HAIL AND/OR WIND THREAT...WILL BE VERY LOCALIZED/BRIEF
AND LOW-END. YET STEEP LOW LEVEL LAPSE RATES AND PRE-EXISTING
VORTICITY ALONG SAID BOUNDARY COULD BE SUFFICIENT TO STRETCH AN
ISOLATED NONMESOCYCLONIC SPIN UP BENEATH INITIAL/STRONG UPDRAFTS.

GIVEN ABOVE REASONING...PLAN TO INCREASE GRIDDED POPS TO NEAR 40
PERCENT ALONG THE BOUNDARY...THEN EXTEND 30 PERCENT GRIDDED POPS
NORTHWARD OVER THE ROLLING PLAINS/SOUTHEASTERN PANHANDLE EAST OF THE
MID LEVEL MCV AND NEAR ADDITIONAL BOUNDARIES. WILL NOT EXPLICITLY MENTION
A SEVERE WEATHER THREAT IN THE HAZARDS PRODUCTS GIVEN LOW/
CONDITIONAL PROBABILITIES...BUT WILL MENTION LOCALIZED HEAVY RAIN
GIVEN MINIMAL STORM MOTION NEAR BOUNDARY.

LONG TERM...
A SERIES OF MID/UPR-LVL SHTWVS WILL MOVE OUT OF THE PACIFIC AND
BEAT DOWN THE UPPER RIDGE ACROSS THE SOUTHWEST STATES BY MONDAY.
UNTIL THEN...THE TEMPORARY AMPLIFICATION OF THE RIDGE AND EASTWARD
EXPANSION SHOULD KEEP THE WX MAINLY DRY AND WARM FOR THE WEEKEND...WITH
HIGHS A LITTLE BIT ABOVE NORMAL...MID TO UPPER 90S.

LIFT FROM THE SHTWV ON MONDAY IS EXPECTED TO RESULT IN SCATTERED
TSTM DEVELOPMENT ACROSS THE HIGHER TERRAIN OF NE NM AND SE
COLO...SOME OF WHICH MAY PROPAGATE INTO OUR NW COUNTIES MON EVE. A
BOUNDARY MAY FOLLOW MONDAY NIGHT BUT TIMING/STRENGTH UNCERTAIN AT
THIS POINT.

BEYOND MONDAY THE UPPER RIDGE IN THE WEST REINTENSIFIES WHILE MOST
GUIDANCE INDICATES A PERSISTENT WEAKNESS IN THE HEIGHT FIELD
DEVELOPING ACROSS TEXAS...WHETHER FROM THE IMPACT OF RETROGRADING
BASE OF THE BROAD MID-LATITUDE CENTRAL U.S. TROUGH PER THE
GFS...OR A WESTWARD-MOVING WAVE FROM THE GULF OF MEXICO PER THE
ECMWF...OR SOME COMBINATION OF THESE FEATURES. IN EITHER
CASE...THIS SHOULD RESULT IN SOME DOWNWARD PRESSURE ON
TEMPS...PROBABLY DROPPING BACK INTO THE UPPER 80S-LOWER 90S RANGE
FOR MOST LOCATIONS. PRECIP-WISE...WHILE CHANCES SHOULD BE BACK ON
THE INCREASE...STILL DIFFICULT TO HONE IN ON A PARTICULAR TIME OR
LOCATION. IF A BOUNDARY IS IN THE VICINITY TUE AND/OR WED THAT
WILL ALMOST CERTAINLY REQUIRE AN INCREASE IN OUR GRIDDED
POPS. OTHERWISE...BEST CHANCES MAY REMAIN TO OUR SOUTH AND WEST
WHERE BETTER MOISTURE/LIFT IS PROGGED. FOR THIS CYCLE DID ADJUST
POPS UPWARD TO JUST BELOW MENTION NEXT TUE THROUGH THU FOR MOST
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  90  64  94  64 /  20  20  20  10  10
TULIA         61  91  66  95  66 /  20  20  20  10  10
PLAINVIEW     65  92  66  94  66 /  20  20  20  10  10
LEVELLAND     63  92  65  94  65 /  70  20  10  10  10
LUBBOCK       67  93  67  95  68 /  40  20  20  10  10
DENVER CITY   61  93  65  94  65 /  70  10  10  10  10
BROWNFIELD    65  93  66  94  66 /  70  10  10  10  10
CHILDRESS     67  95  71  98  72 /  20  20  20  10  10
SPUR          67  95  69  96  69 /  50  20  20  10  10
ASPERMONT     68  97  70  97  71 /  50  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99
Hazardous weather outlook, Jul 3, 2:03 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
303 PM CDT THU JUL 3 2008

TXZ021>044-042015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
303 PM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

NO ORGANIZED OR WIDESPREAD SEVERE WEATHER THREATS ARE ANTICIPATED.
HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE
OUTLOOK AREA. ISOLATED STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL
ALONG WITH SMALL SCALE DAMAGING WIND GUSTS AND HAIL LESS THAN ONE
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE LOW AND CONDITIONAL PROBABILITY OF SEVERE WEATHER...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 7:06 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
806 PM CDT THU JUL 3 2008

TXZ040-040145-
TERRY TX-
806 PM CDT THU JUL 3 2008

...STRONG THUNDERSTORM ACROSS TERRY COUNTY...

AT 759 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF BROWNFIELD...MOVING WEST AT 14
MPH.

BRIEF...STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE NEAR THESE
THUNDERSTORMS...IN ADDITION TO VERY HEAVY RAINFALL OF AN INCH OR
MORE THAT MAY CAUSE LOCALIZED FLOODING. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
July 3, 7:32 PM CST
Where
Terry County, Brownfield
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.180, -102.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100082.